Niket Thakkar, a 12-year-old Mumbai resident, has been a patient of type-1 diabetes for over six years now. Niket has to take his dose of insulin, thrice a day. He takes his own doses. But, a few months ago, due to taking a dose in the same place, he had developed a swelling on his stomach.
Doctors say taking insulin injection in the same place can cause pain and discomfort to the patient.
How to take insulin to avoid swelling
If a patient is taking the injection on the stomach, then doctors advise them to take their dose in a circular pattern. As explained in the figure.
While speaking to My Medical Mantra, Dr Shantanu Sulekar, a diabetologist from Pune said, “Patients should take insulin injection at a place where they have fat on the body. Injecting the needle in one place can lead to lipodystrophy. Lipo means fat and dystrophy means spots on the body. So, by taking insulin at one place it can cause spots on the body.”
He further added, “When a patient comes to me, I suggest him to take every injection at a different place. Patients should take the dose on the stomach, thigh or leg. If a patient takes insulin injection where there isn’t enough fat on the body it can damage the nerves.”
Dr Pradeep Gadge, a Mumbai-based diabetologist from Mumbai said, “Patients should take insulin injection in a circular pattern. This will benefit the patient. A number of people are not aware of this small thing. But, this is a very important step we all should know.”